Format

Send to

Choose Destination
J Am Vet Med Assoc. 2008 Jul 15;233(2):279-84. doi: 10.2460/javma.233.2.279.

Retinopathy associated with ivermectin toxicosis in two dogs.

Author information

1
William R. Pritchard Veterinary Medical Teaching Hospital, University of California, Davis, CA 95616, USA.

Abstract

CASE DESCRIPTION:

2 dogs (dogs 1 and 2) were examined for sudden onset of blindness. Both dogs had mild obtundation and mydriasis in both eyes. It was thought that dog 1 may have ingested ivermectin; dog 2 had been treated with ivermectin for demodectic mange.

CLINICAL FINDINGS:

On initial examination, both dogs had mydriasis and decreased pupillary light reflexes in both eyes. Dog 1 had an absent menace response bilaterally. Fundic examination of both eyes in both dogs revealed regions of multifocal retinal edema and folds with low-lying retinal separation. The electroretinogram was extinguished in dog 1 and attenuated in dog 2. Ivermectin was detected in serum samples from both dogs.

TREATMENT AND OUTCOME:

Both dogs made a complete clinical recovery following cessation of exposure to ivermectin; electroretinographic findings improved, and retinal edema resolved with some residual chorioretinal scarring.

CLINICAL RELEVANCE:

To our knowledge, this is the first report of resolution of retinal edema and electroretinographic changes associated with ivermectin toxicosis in dogs. In dogs that develop blindness suddenly, fundic examination, electroretinography, and assessment of serum ivermectin concentration are diagnostically useful, even if exposure to ivermectin is unknown.

PMID:
18627233
DOI:
10.2460/javma.233.2.279
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center